MAUDE Adverse Event Report: BECTON DICKINSON & CO. (SPARKS) BD BBL¿ THIOGLYCOLLATE MEDIUM, ENRICHED WITH VITAMIN K1 AND HEMIN; SEE H.11

BECTON DICKINSON & CO. (SPARKS) BD BBL¿ THIOGLYCOLLATE MEDIUM, ENRICHED WITH VITAMIN K1 AND HEMIN; SEE H.11
Catalog Number 221788
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D.3 common device name: culture media, non-selective and non-differential.Investigation summary: material 221788 is manufactured by rehydrating the media components with usp purified water, and thoroughly mixing until a homogeneous solution is obtained.The tubes are filled, capped, torqued, and then labeled by machine per standard operating procedure (sop).The tubes are terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, tubes are packaged into final shipping configurations.The batch history record review for batch 2251073 was satisfactory per internal procedures.Formulation, filling, torquing, and autoclaving processes were within specifications.In process checks were performed at the designated intervals.Those checks confirmed that the caps were tightened to the validated specifications per internal procedure.Qc inspection and testing were satisfactory at time of release.The release testing that is performed on this product does include review of its color and clarity.Samples submitted are examined to ensure that they conform to typical levels.The appearance of this batch was satisfactory per internal procedures.Direct staining techniques are not part of qc release testing for this product.As part of the release criteria for this product, the bhr is reviewed to confirm the following: --the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.--all autoclave parameters conformed to the validated cycle parameters for this product.--the minimum f0 for this product was met.The complaint history was reviewed, and six other complaint has been taken on this batch.Retention samples from batch 2251073 (10 tubes) were available for inspection.No media defects were observed in 10/10 retention samples.All retentions tubes had the expected appearance for this product of light to medium light yellow, trace hazy to clear.For investigation, two retention tubes went into incubation.One retention tube was placed into the 20¿25-degree celsius incubator and one retention tube was placed in the 33¿37-degree celsius incubator.At the seventh day of incubation there were no signs of growth or turbidity.There was no change in the color and clarity in of the media.The media remained medium yellow clear to trace hazy as described in the certificate of analysis.No photos were received to assist with the investigation.No returns were received to assist with the investigation.This complaint cannot be confirmed.Bd will continue to trend complaints for contamination/appearance defects/non-viables.The color and clarity of the media on batch 2251073 is light to medium light yellow, trace hazy to clear which is described in the certificate of analysis.Material 221788 prior to using should be boiled for ten minutes.This mdr is being submitted as part of a retrospective review of records dating april 2023-2025, under capa 11910483.
 
Event or Problem Description
It was reported while using bd bbl¿ thioglycollate medium, enriched with vitamin k1 and hemin, the media was contaminated.There was no report of patient impact.

Brand Name
BD BBL¿ THIOGLYCOLLATE MEDIUM, ENRICHED WITH VITAMIN K1 AND HEMIN
Common Device Name
SEE H.11
Manufacturer (Section D)
BECTON DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
matt j. connor
7 loveton circle
sparks, MD 21152
4103164000
MDR Report Key22884988
Report Number1119779-2025-04313
Device Sequence Number18356198
Product Code JSG
UDI-Device Identifier30382902217887
UDI-Public(01)30382902217887(11)220908(17)230906(10)2251073
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K803023
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date09/06/2023
Device Catalogue Number221788
Device Lot Number2251073
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2023
Initial Report FDA Received Date08/25/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/08/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown